Pulmonary complications following methotrexate therapy

J Am Acad Dermatol. 1987 Feb;16(2 Pt 1):373-5. doi: 10.1016/s0190-9622(87)70052-8.

Abstract

Methotrexate is frequently used in the treatment of severe psoriasis, and its hepatotoxicity has long been recognized by dermatologists. Pulmonary complications resulting from use of the drug are uncommon but should be considered in any patient on methotrexate who develops pulmonary symptoms in the absence of infection. We describe two patients, one who developed an acute pneumonitis and one with progressive pulmonary fibrosis following long-term, low-dose methotrexate for psoriasis. Early recognition of these complications by lung function testing and withdrawal of the drug, when necessary, may arrest or reverse methotrexate-induced lung disease.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Female
  • Humans
  • Lung Volume Measurements
  • Male
  • Methotrexate / adverse effects*
  • Methotrexate / therapeutic use
  • Middle Aged
  • Pneumonia / chemically induced*
  • Pneumonia / physiopathology
  • Psoriasis / drug therapy
  • Pulmonary Fibrosis / chemically induced*
  • Pulmonary Fibrosis / physiopathology

Substances

  • Methotrexate